It is common knowledge how substance abuse is dangerous to one’s health. Different kinds of drugs and alcohol can harm an individual’s body in different ways, but the risks are compounded when the substances are taken in combination. One of the most common, yet very deadly combinations is opiates and alcohol.

 On their own, these substances are dangerous especially when taken in large amounts. But when they are combined, each one magnifies the adverse effects of the other. These substances playoff with one another in several ways.  As an example, opiates increase the alcohol absorption rate into the body thus increasing its effects. Meanwhile, alcohol can multiply the depressant effects of opiates.

 It must be noted that each of these substances can adversely affect a person. Opiates, which are generally used for pain management, slow down or depresses the central nervous system, which is also an effect of taking alcohol. Meanwhile, alcohol can cause slurred speech, intoxication and reduce inhibitions. If the alcohol is taken in large amounts, it can lead to vomiting, nausea, and even death due to alcohol poisoning.

The Low Down of Alcohol and Opiates

 Opiate Abuse SignsAlcohol is an easily accessible legal substance, which can cause intoxication if taken in large amounts. In the United States, people aged 12 and above can legally drink the substance. Generally, it is recommended to have no more than a single drink of 1.5 ounces of hard liquor, 12 ounces of beer, or 5 ounces of wine per hour. Drinking more than this can hamper the liver’s ability to process it and can possibly cause intoxication. Taking 4 to 5 servings of drink within a two-hour period is binge drinking that can cause alcohol poisoning or even death.

 Meanwhile, opiates are commonly available through the prescription of painkillers. They do not cause a lot of intoxicating symptoms, but a person may feel chronically fatigued, sleepy or constipated when taken in its prescribed dosage. However, using it beyond its prescription can cause drowsiness, inability to stay awake, confusion or delirium, slowed or depressed breathing, or vomiting.

 A person taking opiates should not drink as its side effects can be very serious and even life-threatening.

 Adverse Effects of Opiates and Alcohol Combination

 Opiates and alcohol are both depressants, which is the reason why they aggravate each other’s effects. Both are powerful substances and a combination of the two can cause:

Powerful Feelings In recovery Can Be Overwhelming

  •  Decreased heart rate
  • Reduced body temperature
  • Irregular breathing
  • Reduced respiration rate
  • Seizures
  • Loss of consciousness
  • Vomiting
  • Nausea
  • Comatose
  • Death

Combining these substances can influence each one’s effects in several ways. As an example, combining both increases the probability of alcohol poisoning as the body’s tolerance to alcohol is lowered due to the presence of opiates. In the same way, an opiate’s effects are dramatically increased due to the presence of alcohol.

The possibility of an overdose is also substantially increased by the combination. Considering that the effects of each one is exaggerated by combining them, they are often consumed and abused together. There are several people who like experiencing heightened effects of the combination. But the effects can also hit them harder and faster than they may expect.

Combining opiates and alcohol places the person in the direct hit of a grave danger.

Physical Effects of the Combination

Taking alcohol with opiates can heighten the latter’s sedating effects causing increased drowsiness, which can eventually lead to loss of consciousness. The combination can also increase an individual’s risk of losing their balance, which can lead to severe falls. This is very true among older adults.

Mixing both can even cause memory loss or heighten the effects of dementia. Loss of coordination is another perilous side effect. Finally, driving under the influence of these substances is dangerous for everyone on the road.

Seek Help

Suffering from an addiction to either of these substances is a strong indication to seek help. Recognition and acceptance of the individual concerned and the people around him or her are critical in getting the help needed. Overdosing on either alcohol or opiates is detrimental to one’s help. This is truer if both are mixed.

An inpatient rehabilitation is highly recommended for cases like this. Being inside the facility means that the person has no access to any of the substances. Given their accessibility, it is essential to take the person out of the environment where the substances are available.

It is important for people to focus on their safe recovery from using the substances. The 24/7 medical supervision provided inside the rehab guarantees this as well as an easy transition to a healthy environment. Support from licensed and certified therapists as well as other support groups can help an individual to continuously heal.

If you or someone you know is suffering from dependence on any of the substances, get help immediately. Call or email us today!